August  2022, 21(8): 2799-2817. doi: 10.3934/cpaa.2022073

Sharp subcritical Sobolev inequalities and uniqueness of nonnegative solutions to high-order Lane-Emden equations on $ \mathbb{S}^n $

1. 

School of Mathematics and Statistics, Beijing Institute of Technology, Beijing 100081, China

2. 

Department of Mathematics, University of Connecticut, Storrs, CT 06269, USA

3. 

School of Mathematical Sciences, Beijing Normal University, Beijing 100875, China

* Corresponding author

Received  December 2021 Revised  February 2022 Published  August 2022 Early access  April 2022

Fund Project: The first author was partly supported by NSFC (No.11901031). The second author was partly supported by a grant from the Simons Foundation

In this paper, we are concerned with the uniqueness result for non-negative solutions of the higher-order Lane-Emden equations involving the GJMS operators on $ \mathbb{S}^n $. Since the classical moving-plane method based on the Kelvin transform and maximum principle fails in dealing with the high-order elliptic equations in $ \mathbb{S}^n $, we first employ the Mobius transform between $ \mathbb{S}^n $ and $ \mathbb{R}^n $, poly-harmonic average and iteration arguments to show that the higher-order Lane-Emden equation on $ \mathbb{S}^n $ is equivalent to some integral equation in $ \mathbb{R}^n $. Then we apply the method of moving plane in integral forms and the symmetry of sphere to obtain the uniqueness of nonnegative solutions to the higher-order Lane-Emden equations with subcritical polynomial growth on $ \mathbb{S}^n $. As an application, we also identify the best constants and classify the extremals of the sharp subcritical high-order Sobolev inequalities involving the GJMS operators on $ \mathbb{S}^n $. Our results do not seem to be in the literature even for the Lane-Emden equation and sharp subcritical Sobolev inequalities for first order derivatives on $ \mathbb{S}^n $.

Citation: Lu Chen, Guozhen Lu, Yansheng Shen. Sharp subcritical Sobolev inequalities and uniqueness of nonnegative solutions to high-order Lane-Emden equations on $ \mathbb{S}^n $. Communications on Pure and Applied Analysis, 2022, 21 (8) : 2799-2817. doi: 10.3934/cpaa.2022073
References:
[1]

T. Aubin, Équations différentielles non linéaires et probléme de Yamabe concernant la courbure scalaire, J. Math. Pures Appl., 55 (1976), 269-296. 

[2]

T. Aubin, Problèmes isopérimétriques et espaces de Sobolev, J. Differ. Geom., 11 (1976), 573-598.  doi: 10.4310/jdg/1214433725.

[3]

T. Aubin, Espaces de Sobolev sur les variétés riemanniennes, Bull. Sci. Math., 100 (1976), 149-173. 

[4]

W. Beckner, Sharp Sobolev inequalities on the sphere and the Moser-Trudinger inequality, Ann. Math., 138 (1993), 213-242.  doi: 10.2307/2946638.

[5]

T. P. Branson, Differential operators canonically associated to a conformal structure, Math. Scand., 57 (1985), 293-345.  doi: 10.7146/math.scand.a-12120.

[6]

T. P. Branson, Sharp inequalities, the functional determinant, and the complementary series, Trans. Amer. Math. Soc., 347 (1995), 3671-3742.  doi: 10.7146/math.scand.a-12120.

[7]

S. Chandrasekhar, An Introduction to the Study of Stellar Structure, Dover Publications, Inc., New York, 1957.

[8]

L. CaffarelliB. Gidas and J. Spruck, Asymptotic symmetry and local behavior of semilinear elliptic equation with critical Sobolev growth, Commun. Pure Appl. Math., 42 (1989), 271-297.  doi: 10.1002/cpa.3160420304.

[9]

L. ChenZ. LiuG. Lu and C. Tao, Stein-Weiss inequalities with the fractional Poisson kernel, Rev. Mat. Iberoam., 36 (2020), 1289-1308.  doi: 10.4171/rmi/1167.

[10]

L. ChenZ. LiuG. Lu and C. Tao, Reverse Stein-Weiss inequalities and existence of their extremal functions, Trans. Amer. Math. Soc., 370 (2018), 8429-8450.  doi: 10.1090/tran/7273.

[11]

L. ChenG. Lu and C. Tao, Reverse Stein-Weiss inequalities on the upper half space and the existence of their extremals, Adv. Nonlinear Stud., 19 (2019), 475-494.  doi: 10.1515/ans-2018-2038.

[12]

W. Chen and C. Li, Classification of solutions of some nonlinear elliptic equations, Duke Math. J., 63 (1991), 615-622.  doi: 10.1215/S0012-7094-91-06325-8.

[13]

W. ChenC. Li and B. Ou, Classification of solutions for an integral equation, Commun. Pure Appl. Math., 59 (2006), 330-343.  doi: 10.1002/cpa.20116.

[14]

A. Cotsiolis and N. Tavoularis, Best constants for Sobolev inequalities for higher order fractional derivatives, J. Math. Anal. Appl., 295 (2004), 225-236.  doi: 10.1016/j.jmaa.2004.03.034.

[15]

Z. DjadliE. Hebey and M. Ledoux, Paneitz type operators and applications, Duke Math. J., 104 (2000), 129-169.  doi: 10.1215/S0012-7094-00-10416-4.

[16]

C. Fefferman and C. R. Graham, Juhl's formulae for GJMS operators and Q-curvatures, J. Amer. Math. Soc., 26 (2013), 1191-1207.  doi: 10.1090/S0894-0347-2013-00765-1.

[17] C. Fefferman and C. R. Graham, The Ambient Metric, Princeton University Press, 2012. 
[18]

F. Gazzola, H. C. Grunau and G. Sweers, Polyharmonic boundary value problems, in Lecture Notes in Mathematics, Springer-Verlag, Berlin, 2010.

[19]

A. R. Gover and K. Hirachi, Conformally invariant powers of the Laplacian-a complete nonexistence theorem, J. Amer. Math. Soc., 17 (2004), 389-405.  doi: 10.1090/S0894-0347-04-00450-3.

[20]

C. R. Graham, Conformally invariant powers of the Laplacian, Ⅱ: nonexistence, J. London Math. Soc., 46 (1992), 566-576.  doi: 10.1112/jlms/s2-46.3.566.

[21]

C. GrahamR. JenneL. Mason and J. Sparling, Conformally invariant powers of the Laplacian. Ⅰ. Existence, J. London Math. Soc., 46 (1992), 557-565.  doi: 10.1112/jlms/s2-46.3.557.

[22]

B. Gidas, W. M. Ni and L. Nirenberg, Symmetry of positive solutions of nonlinear elliptic equations in $\mathbb{R}^n$, in Mathematical Analysis and Applications, Supplementary Studies, Academic Press, New York, 1981.

[23]

B. Gidas and J. Spruck, Global and local behavior of positive solutions of nonlinear ellipti equations, Commun. Pure Appl. Math., 34 (1981), 525-598.  doi: 10.1002/cpa.3160340406.

[24]

F. Hang, On the higher order conformal covariant operators on the sphere, Commun. Contemp. Math., 9 (2007), 279-299.  doi: 10.1142/S0219199707002435.

[25]

F. HangX. Wang and X. Yan, An intergal equation in conformal geometry, Ann. Inst. H. Poincare Anal. Non Lineare., 26 (2009), 1-21.  doi: 10.1016/J.ANIHPC.2007.03.006.

[26]

A. Juhl, Explicit formulas for GJMS-operators and Q-curvatures, Geom. Funct. Anal., 23 (2013), 1278-1370.  doi: 10.1007/s00039-013-0232-9.

[27]

E. H. Lieb, Sharp constants in the Hardy-Littlewood-Sobolev and related inequalities, Ann. Math., 118 (1983), 349-374.  doi: 10.2307/2007032.

[28]

P. Lions, The concentration compactness principle in the calculus of variations. The limit case 1, Rev. Mat. Iberoam., 1 (1985), 145-201.  doi: 10.4171/RMI/6.

[29]

C. Lin, A classification of solutions of a conformally invariant fourth order equation in $\mathbb{R}^n$, Comment. Math. Helv., 73 (1998), 206-231.  doi: 10.1007/s000140050052.

[30]

G. LuJ. Wei and X. Xu, On conformally invariant equation $(-\Delta)^pu-K(x)u^{\frac{N+2p}{N-2p}} = 0$ and its generalizations, Ann. Mat. Pura Appl., 179 (2001), 309-329.  doi: 10.1007/BF02505961.

[31]

S. Paneitz, A quartic conformally covariant differential operator for arbitrary pseudo-Riemannianmanifolds, Symmetry Integr. Geom. Methods Appl., 4 (2008), 3 pp. doi: 10.3842/SIGMA.2008.036.

[32]

C. A. Swanson, The best Sobolev constant, Appl. Anal., 47 (1992), 227-239.  doi: 10.1080/00036819208840142.

[33]

M. Struwe, Variational Methods. Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, Springer-Verlag, Berlin/Heidelberg, 1990.

[34]

E. Stein, Singular Integrals and Differentiablity Properties of Functions, Prineton Mathematical Series, Princeton University Press, Princeton, N.J. 1970.

[35]

G. Talenti, Best constant in Sobolev inequality, Ann. Mat. Pura Appl., 110 (1976), 353-372.  doi: 10.1007/BF02418013.

[36]

C. Tao, Reversed Stein-Weiss inequalities with Poisson-type kernel and qualitative analysis of extremal functions, Adv. Nonlinear Stud., 21 (2021), 167-187.  doi: 10.1515/ans-2020-2112.

[37]

R. C. A. M. Van der Vorst, Best constant for the embedding of the space $H^2\cap H^1_0(\Omega)$ into ${L^{\frac{{2N}}{{N - 4}}}}(\Omega )$, Differ. Integral Equ., 6 (1993), 259-276. 

[38]

X. J. Wang, Sharp constant in a Sobolev inequality, Nonlinear Anal., 20 (1993), 261-268.  doi: 10.1016/0362-546X(93)90162-L.

[39]

J. Wei and X. Xu, Classification of solutions of higher order conformally invariant equations, Math. Ann., 313 (1999), 207-228.  doi: 10.1007/s002080050258.

show all references

References:
[1]

T. Aubin, Équations différentielles non linéaires et probléme de Yamabe concernant la courbure scalaire, J. Math. Pures Appl., 55 (1976), 269-296. 

[2]

T. Aubin, Problèmes isopérimétriques et espaces de Sobolev, J. Differ. Geom., 11 (1976), 573-598.  doi: 10.4310/jdg/1214433725.

[3]

T. Aubin, Espaces de Sobolev sur les variétés riemanniennes, Bull. Sci. Math., 100 (1976), 149-173. 

[4]

W. Beckner, Sharp Sobolev inequalities on the sphere and the Moser-Trudinger inequality, Ann. Math., 138 (1993), 213-242.  doi: 10.2307/2946638.

[5]

T. P. Branson, Differential operators canonically associated to a conformal structure, Math. Scand., 57 (1985), 293-345.  doi: 10.7146/math.scand.a-12120.

[6]

T. P. Branson, Sharp inequalities, the functional determinant, and the complementary series, Trans. Amer. Math. Soc., 347 (1995), 3671-3742.  doi: 10.7146/math.scand.a-12120.

[7]

S. Chandrasekhar, An Introduction to the Study of Stellar Structure, Dover Publications, Inc., New York, 1957.

[8]

L. CaffarelliB. Gidas and J. Spruck, Asymptotic symmetry and local behavior of semilinear elliptic equation with critical Sobolev growth, Commun. Pure Appl. Math., 42 (1989), 271-297.  doi: 10.1002/cpa.3160420304.

[9]

L. ChenZ. LiuG. Lu and C. Tao, Stein-Weiss inequalities with the fractional Poisson kernel, Rev. Mat. Iberoam., 36 (2020), 1289-1308.  doi: 10.4171/rmi/1167.

[10]

L. ChenZ. LiuG. Lu and C. Tao, Reverse Stein-Weiss inequalities and existence of their extremal functions, Trans. Amer. Math. Soc., 370 (2018), 8429-8450.  doi: 10.1090/tran/7273.

[11]

L. ChenG. Lu and C. Tao, Reverse Stein-Weiss inequalities on the upper half space and the existence of their extremals, Adv. Nonlinear Stud., 19 (2019), 475-494.  doi: 10.1515/ans-2018-2038.

[12]

W. Chen and C. Li, Classification of solutions of some nonlinear elliptic equations, Duke Math. J., 63 (1991), 615-622.  doi: 10.1215/S0012-7094-91-06325-8.

[13]

W. ChenC. Li and B. Ou, Classification of solutions for an integral equation, Commun. Pure Appl. Math., 59 (2006), 330-343.  doi: 10.1002/cpa.20116.

[14]

A. Cotsiolis and N. Tavoularis, Best constants for Sobolev inequalities for higher order fractional derivatives, J. Math. Anal. Appl., 295 (2004), 225-236.  doi: 10.1016/j.jmaa.2004.03.034.

[15]

Z. DjadliE. Hebey and M. Ledoux, Paneitz type operators and applications, Duke Math. J., 104 (2000), 129-169.  doi: 10.1215/S0012-7094-00-10416-4.

[16]

C. Fefferman and C. R. Graham, Juhl's formulae for GJMS operators and Q-curvatures, J. Amer. Math. Soc., 26 (2013), 1191-1207.  doi: 10.1090/S0894-0347-2013-00765-1.

[17] C. Fefferman and C. R. Graham, The Ambient Metric, Princeton University Press, 2012. 
[18]

F. Gazzola, H. C. Grunau and G. Sweers, Polyharmonic boundary value problems, in Lecture Notes in Mathematics, Springer-Verlag, Berlin, 2010.

[19]

A. R. Gover and K. Hirachi, Conformally invariant powers of the Laplacian-a complete nonexistence theorem, J. Amer. Math. Soc., 17 (2004), 389-405.  doi: 10.1090/S0894-0347-04-00450-3.

[20]

C. R. Graham, Conformally invariant powers of the Laplacian, Ⅱ: nonexistence, J. London Math. Soc., 46 (1992), 566-576.  doi: 10.1112/jlms/s2-46.3.566.

[21]

C. GrahamR. JenneL. Mason and J. Sparling, Conformally invariant powers of the Laplacian. Ⅰ. Existence, J. London Math. Soc., 46 (1992), 557-565.  doi: 10.1112/jlms/s2-46.3.557.

[22]

B. Gidas, W. M. Ni and L. Nirenberg, Symmetry of positive solutions of nonlinear elliptic equations in $\mathbb{R}^n$, in Mathematical Analysis and Applications, Supplementary Studies, Academic Press, New York, 1981.

[23]

B. Gidas and J. Spruck, Global and local behavior of positive solutions of nonlinear ellipti equations, Commun. Pure Appl. Math., 34 (1981), 525-598.  doi: 10.1002/cpa.3160340406.

[24]

F. Hang, On the higher order conformal covariant operators on the sphere, Commun. Contemp. Math., 9 (2007), 279-299.  doi: 10.1142/S0219199707002435.

[25]

F. HangX. Wang and X. Yan, An intergal equation in conformal geometry, Ann. Inst. H. Poincare Anal. Non Lineare., 26 (2009), 1-21.  doi: 10.1016/J.ANIHPC.2007.03.006.

[26]

A. Juhl, Explicit formulas for GJMS-operators and Q-curvatures, Geom. Funct. Anal., 23 (2013), 1278-1370.  doi: 10.1007/s00039-013-0232-9.

[27]

E. H. Lieb, Sharp constants in the Hardy-Littlewood-Sobolev and related inequalities, Ann. Math., 118 (1983), 349-374.  doi: 10.2307/2007032.

[28]

P. Lions, The concentration compactness principle in the calculus of variations. The limit case 1, Rev. Mat. Iberoam., 1 (1985), 145-201.  doi: 10.4171/RMI/6.

[29]

C. Lin, A classification of solutions of a conformally invariant fourth order equation in $\mathbb{R}^n$, Comment. Math. Helv., 73 (1998), 206-231.  doi: 10.1007/s000140050052.

[30]

G. LuJ. Wei and X. Xu, On conformally invariant equation $(-\Delta)^pu-K(x)u^{\frac{N+2p}{N-2p}} = 0$ and its generalizations, Ann. Mat. Pura Appl., 179 (2001), 309-329.  doi: 10.1007/BF02505961.

[31]

S. Paneitz, A quartic conformally covariant differential operator for arbitrary pseudo-Riemannianmanifolds, Symmetry Integr. Geom. Methods Appl., 4 (2008), 3 pp. doi: 10.3842/SIGMA.2008.036.

[32]

C. A. Swanson, The best Sobolev constant, Appl. Anal., 47 (1992), 227-239.  doi: 10.1080/00036819208840142.

[33]

M. Struwe, Variational Methods. Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, Springer-Verlag, Berlin/Heidelberg, 1990.

[34]

E. Stein, Singular Integrals and Differentiablity Properties of Functions, Prineton Mathematical Series, Princeton University Press, Princeton, N.J. 1970.

[35]

G. Talenti, Best constant in Sobolev inequality, Ann. Mat. Pura Appl., 110 (1976), 353-372.  doi: 10.1007/BF02418013.

[36]

C. Tao, Reversed Stein-Weiss inequalities with Poisson-type kernel and qualitative analysis of extremal functions, Adv. Nonlinear Stud., 21 (2021), 167-187.  doi: 10.1515/ans-2020-2112.

[37]

R. C. A. M. Van der Vorst, Best constant for the embedding of the space $H^2\cap H^1_0(\Omega)$ into ${L^{\frac{{2N}}{{N - 4}}}}(\Omega )$, Differ. Integral Equ., 6 (1993), 259-276. 

[38]

X. J. Wang, Sharp constant in a Sobolev inequality, Nonlinear Anal., 20 (1993), 261-268.  doi: 10.1016/0362-546X(93)90162-L.

[39]

J. Wei and X. Xu, Classification of solutions of higher order conformally invariant equations, Math. Ann., 313 (1999), 207-228.  doi: 10.1007/s002080050258.

[1]

Mathew Gluck. Classification of solutions to a system of $ n^{\rm th} $ order equations on $ \mathbb R^n $. Communications on Pure and Applied Analysis, 2020, 19 (12) : 5413-5436. doi: 10.3934/cpaa.2020246

[2]

Tianyu Liao. The regularity lifting methods for nonnegative solutions of Lane-Emden system. Communications on Pure and Applied Analysis, 2021, 20 (4) : 1681-1698. doi: 10.3934/cpaa.2021036

[3]

Naoki Shioji, Kohtaro Watanabe. Uniqueness of positive radial solutions of the Brezis-Nirenberg problem on thin annular domains on $ {\mathbb S}^n $ and symmetry breaking bifurcations. Communications on Pure and Applied Analysis, 2020, 19 (10) : 4727-4770. doi: 10.3934/cpaa.2020210

[4]

Fengshuang Gao, Yuxia Guo. Infinitely many solutions for quasilinear equations with critical exponent and Hardy potential in $ \mathbb{R}^N $. Discrete and Continuous Dynamical Systems, 2020, 40 (9) : 5591-5616. doi: 10.3934/dcds.2020239

[5]

Ziqing Yuan, Jianshe Yu. Existence and multiplicity of positive solutions for a class of quasilinear Schrödinger equations in $ \mathbb R^N $$ ^\diamondsuit $. Discrete and Continuous Dynamical Systems - S, 2021, 14 (9) : 3285-3303. doi: 10.3934/dcdss.2020281

[6]

Craig Cowan, Abdolrahman Razani. Singular solutions of a Lane-Emden system. Discrete and Continuous Dynamical Systems, 2021, 41 (2) : 621-656. doi: 10.3934/dcds.2020291

[7]

Pak Tung Ho. Prescribing $ Q $-curvature on $ S^n $ in the presence of symmetry. Communications on Pure and Applied Analysis, 2020, 19 (2) : 715-722. doi: 10.3934/cpaa.2020033

[8]

Genni Fragnelli, Jerome A. Goldstein, Rosa Maria Mininni, Silvia Romanelli. Operators of order 2$ n $ with interior degeneracy. Discrete and Continuous Dynamical Systems - S, 2020, 13 (12) : 3417-3426. doi: 10.3934/dcdss.2020128

[9]

Yaotian Shen, Youjun Wang. Degenerate coercive quasilinear elliptic equations with subcritical or critical exponents in $ \mathbb{R}^N $. Communications on Pure and Applied Analysis, 2020, 19 (9) : 4667-4697. doi: 10.3934/cpaa.2020197

[10]

Juntao Sun, Tsung-fang Wu. The effect of nonlocal term on the superlinear elliptic equations in $ \mathbb{R}^{N} $. Communications on Pure and Applied Analysis, 2019, 18 (6) : 3217-3242. doi: 10.3934/cpaa.2019145

[11]

Laura Baldelli, Roberta Filippucci. Singular quasilinear critical Schrödinger equations in $ \mathbb {R}^N $. Communications on Pure and Applied Analysis, 2022, 21 (8) : 2561-2586. doi: 10.3934/cpaa.2022060

[12]

Yongkuan Cheng, Yaotian Shen. Generalized quasilinear Schrödinger equations with concave functions $ l(s^2) $. Discrete and Continuous Dynamical Systems, 2019, 39 (3) : 1311-1343. doi: 10.3934/dcds.2019056

[13]

Rong Zhang. Nonexistence of Positive Solutions for high-order Hardy-H$ \acute{e} $non Systems on $ \mathbb{R}^{n} $. Communications on Pure and Applied Analysis, 2022, 21 (8) : 2857-2872. doi: 10.3934/cpaa.2022078

[14]

Wenqiang Zhao, Yijin Zhang. High-order Wong-Zakai approximations for non-autonomous stochastic $ p $-Laplacian equations on $ \mathbb{R}^N $. Communications on Pure and Applied Analysis, 2021, 20 (1) : 243-280. doi: 10.3934/cpaa.2020265

[15]

Guoyuan Chen, Yong Liu, Juncheng Wei. Nondegeneracy of harmonic maps from $ {{\mathbb{R}}^{2}} $ to $ {{\mathbb{S}}^{2}} $. Discrete and Continuous Dynamical Systems, 2020, 40 (6) : 3215-3233. doi: 10.3934/dcds.2019228

[16]

Christophe Dupont, Axel Rogue. On the regularity of the Green current for semi-extremal endomorphisms of $ \mathbb{P}^2 $. Discrete and Continuous Dynamical Systems, 2020, 40 (12) : 6767-6781. doi: 10.3934/dcds.2020163

[17]

Teresa Alberico, Costantino Capozzoli, Luigi D'Onofrio, Roberta Schiattarella. $G$-convergence for non-divergence elliptic operators with VMO coefficients in $\mathbb R^3$. Discrete and Continuous Dynamical Systems - S, 2019, 12 (2) : 129-137. doi: 10.3934/dcdss.2019009

[18]

Yanheng Ding, Xiaojing Dong, Qi Guo. On multiplicity of semi-classical solutions to nonlinear Dirac equations of space-dimension $ n $. Discrete and Continuous Dynamical Systems, 2021, 41 (9) : 4105-4123. doi: 10.3934/dcds.2021030

[19]

Michal Fečkan, Kui Liu, JinRong Wang. $ (\omega,\mathbb{T}) $-periodic solutions of impulsive evolution equations. Evolution Equations and Control Theory, 2022, 11 (2) : 415-437. doi: 10.3934/eect.2021006

[20]

Mei Yu, Xia Zhang, Binlin Zhang. Property of solutions for elliptic equation involving the higher-order fractional Laplacian in $ \mathbb{R}^n_+ $. Communications on Pure and Applied Analysis, 2020, 19 (7) : 3597-3612. doi: 10.3934/cpaa.2020157

2021 Impact Factor: 1.273

Metrics

  • PDF downloads (137)
  • HTML views (53)
  • Cited by (0)

Other articles
by authors

[Back to Top]